Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 70, NWS Pocatello, ID

August 20, 1997Bingham County, Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 20, 1997, 8:48 PM MDT for Bingham County, Butte County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1997, 8:48 PM MDT (02:48 UTC)
Expired
Aug 20, 1997, 9:30 PM MDT
In force
42 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bingham County, ID, Butte County, ID

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 1997-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 1997-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 210250 RRA
SVRPIH
IDC011-023-210330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
848 PM MDT WED AUG 20 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...S...
 
IN SOUTHEAST IDAHO
 
   ...NORTHWESTERN BINGHAM COUNTY...SOUTHEASTERN BUTTE COUNTY
 
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 25 MILES SOUTH OF
ARCO. THIS STORM IS MOVING NORTHEAST AT 20 TO 25 MPH AND WILL AFFECT THE
CITY OF ATOMIC CITY BY 915 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.
 
END/MOLINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 8:46 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 20, 8:46 PM MDT, 2 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
845 PM MDT WED AUG 20 1997

CURRENT 4KM WATER VAPOR IMAGERY SHOWING SHORT WAVE ENERGY KICKING OFF
THUNDERSTORMS ACROSS THE LOWER HALF OF EASTERN IDAHO.  TROPICAL
CONNECTION BRING IN MORE MOISTURE THAN MODELS ABLE TO FORECAST.  SALT
LAKE CITY EVENING SOUNDING SHOWING 0.82 INCHES PRECIP WATER OVER 0.52
INCHES FOR THIS MORNING.  ETA MODEL INITIALIZATION STILL BRING IN NEXT
BIT OF VORT MAX ENERGY INTO EASTERN IDAHO OVERNIGHT.  WILL UPDATE
FORECAST FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING.
IN ADDITION...WILL ALSO UPDATE TO DECREASE WINDS LATER TONIGHT.
MOLINA

.WSR88D KSFX VCP21...OPERATIONAL

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.